Management of Thyrotoxicosis and its Associated Atrial Fibrillation- A Case Report

    Published on:October 2017
    Journal of Young Pharmacists, 2017; 9(4):616-619
    Case Report | doi:10.5530/jyp.2017.9.117
    Authors:

    Palanisamy Sivanandy1*, Lee Chun Mey2

    1Department of Pharmacy Practice, School of Pharmacy, International Medical University, MALAYSIA.

    2School of Pharmacy, International Medical University, Kuala Lumpur, MALAYSIA.

    Abstract:

    Background: Thyrotoxicosis is a condition occurs when excessive thyroid hormone level produced by overactive thyroid gland. It is the risk factor of getting atrial fibrillation (AF) as it could exert marked influences on electrical impulse generation and conduction which associated with shortening of action potential duration and contribute to AF. Case: A 57 years old Chinese female was diagnosed with thyrotoxicosis and atrial fibrillation when she was admitted to emergency department of hospital with complaints of shortness of breath, dyskinesia, on and off palpitation, fine tremor, tachycardia, warm skin, firm, enlarged and palpable thyroid, having patches of vitiligo on hands and feet and increase bowel movement. The CT scan has revealed small infarct near left band ganglia. Aims: The aims of management in this case were to resolve the symptoms presented and get the thyroid hormone levels restored to euthyroid state. Results: Aspirin and propranolol were given immediately after diagnosis for symptomatic relieve and rate control. Carbimazole and dexamethasone were given concurrently for hyperthyroid management. Aspirin was then replaced by warfarin before patient discharged to have better control and reduce risk of stroke. Furthermore, the patient’s ECG and INR were monitored closely for stroke prevention.

    Key words: Antithyroid drugs, Atrial fibrillation, Hyperthyroidism, Stroke prevention, Thyrotoxicosis.

    Article Download

     

    SCImago Journal & Country Rank